Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Gray, ME

July 4, 2002Sullivan County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jul 4, 2002, 6:49 PM EDT for Sullivan County, New Hampshire. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2002, 6:49 PM EDT (22:49 UTC)
Expired
Jul 4, 2002, 7:45 PM EDT
In force
56 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Sullivan County, NH

The radar

The Burlington radar (KCXX), 135 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1695 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS51 KGYX 042249
SVRGYX
NHC019-042345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
647 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE

* UNTIL 745 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF GRANTHAM...MOVING EAST 
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR GRANTHAM AT 710 PM EDT
  NEAR SPRINGFIELD AT 725 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4359 7231 4344 7231 4342 7209 4353 7202

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:25 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 4, 2:25 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT THU JUL 4 2002

TORNADO WATCH #490 UNTIL 6 PM FOR F/A.

FRONT SHUD PASS OFF F/A THIS EVENING THEN P/CLDY...PERHAPS SOME PTCHY
FOG AS DEWPS DONT REALLY DROP OFF TIL AFT SR.  COLD AIR ALOFT WILL
POP OFF CU AND MIN PSBLTY SHWR ACTVTY.  MSTLY CLR AND QUITE A BIT
DRIER AND MORE COMFORTABLE/DRIER/COOLER FRI NITE THRU THE WEEKEND WITH
DEWPS FCST IN THE 50S.

.GYX...
ME...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES MEC001...
MEC005...MEC007...MEC011...MEC013...MEC015...MEC017...MEC023...
MEC025...MEC027...MEC031.

NH...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES NHC001...
NHC003...NHC007...NHC009...NHC013...NHC015...NHC017...NHC019.

In the hours before

Special weather statement, Jul 4, 5:34 PM EDT, 1 hour 15 minutes before
MEZ014-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
534 PM EDT THU JUL 4 2002

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST SOMERSET COUNTY...

LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS PALMYRA...PITTSFIELD
AND DETROIT WITH WIND GUSTS TO NEAR 50 MPH...MARBLE SIZED HAIL AND
UP TO ONE INCH OF RAIN IN LESS THAN 30 MINUTES.  EXPECT THE
THUNDERSTORMS TO EXIT THE COUNTY AFTER 615 PM.

HAYES
Special weather statement, Jul 4, 5:42 PM EDT, 1 hour 7 minutes before
MEZ020-021-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
542 PM EDT THU JUL 4 2002

LOOK FOR STRONG THUNDERSTORMS TO DEVELOP OVER NORTHEAST
ANDROSCOGGIN COUNTY INTO WESTERN KENNEBEC COUNTY THROUGH 700 PM.  AS
THE STRONGEST STORMS MOVE THROUGH WAYNE...WINTHROP TO SOUTH OF
FAYETTE...EXPECT WIND GUSTS APPROACHING 45 MPH...MARBLE SIZED HAIL
AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES.

HAYES
Special weather statement, Jul 4, 6:30 PM EDT, 19 minutes before
MEZ018>028-NHZ007>010-013-014-050130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
630 PM EDT THU JUL 4 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHERN
NEW HAMPSHIRE AND THE SOUTHERN PART OF WESTERN MAINE...

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 1000 PM FOR THE
FOLLOWING COUNTIES IN WESTERN MAINE...

ANDROSCOGGIN...YORK...CUMBERLAND... KNOX...SAGADAHOC... LINCOLN...
KENNEBEC AND WALDO.

IN SOUTHERN NEW HAMPSHIRE...

BELKNAP...STRAFFORD...SULLIVAN...MERRIMACK AND ROCKINGHAM.

THIS REPLACES THE TORNADO WATCH ISSUED EARLIER TODAY.

HAYES

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.